Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 86, NWS Omaha, NE

May 11, 2002Jefferson County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at May 11, 2002, 3:35 PM CDT for Jefferson County, Nebraska. It was in force for 55 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2002, 3:35 PM CDT (20:35 UTC)
Expired
May 11, 2002, 4:30 PM CDT
In force
55 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Jefferson County, NE

The radar

The Grand Island radar (KUEX), 106 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 3:42 PM CDTHail 0.75Reynolds, NE
May 11, 3:54 PM CDTHail 0.75Thompson, NE
May 11, 3:55 PM CDTHail 0.75Fairbury, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 2:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.6 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2002-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2002-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
550 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 112035
SVROMA
NEC095-112130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
335 PM CDT SAT MAY 11 2002

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN SOUTHEAST NEBRASKA

* UNTIL 430 PM CDT

* AT 333 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTH OF REYNOLDS...OR ABOUT 37 MILES
  SOUTHWEST OF BEATRICE...MOVING NORTHEAST AT 30 MPH.

* SOME LOCATIONS AFFECTED...
  ENDICOTT...FAIRBURY...STEELE CITY
  HARBINE...JANSEN...DILLER
  PLYMOUTH

IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE
HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED
BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SATURDAY EVENING
FOR SOUTHEAST NEBRASKA.

LAT...LON 4010 9741 3997 9736 4002 9690 4037 9701

MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:05 PM CDT, 30 minutes earlier.

Area forecast discussion, May 11, 3:05 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
305 PM CDT SAT MAY 11 2002

SHORT TERM CONCERN IS CONVECTION STRENGTH...RAINFALL AND LOCATION.
DUE TO TIME/WX CONSTRAINTS MADE LTL CHANGES TO EXTENDED FCST AND
LEANED HEAVILY TWD AVN THEN FOR DAY 7.

AT 20Z WRMFNT HAS LIFTED NR OR NORTH OF A BIE-FNB LINE WITH CDFNT
INTERCEPTING WRN EDGE OF FRONT FAR SWRN CWA AND TORNADO WATCH 282
HAS BEEN ISSUED FOR AREA ALONG A N OF WRMFNT AND NR CDFNT.  ETA/AVN
SHIFT THE HEAVIEST RAIN S OF CWA IN 00Z-06Z TIMEFRAME AND THIS LOOKS
PLAUSIBLE.  SINCE HEAVIEST RAIN LAST NGT/THIS MORNING WAS N OF SERN
NEBR WILL NOT ISSUE FFA ATTM.  MAIN CHANGES THEN REST OF SHORTER
TERM PD WILL BE TO EXTD PCPN INTO EARLY SUN AFTN SRN CWA AS SWLY
FLOW AHEAD OF UPR TROF CONTS OVR AREA AND MODELS GENERATE SOME QPF
INTO SUNDAY MIDDAY.  BECAUSE OF PRBLY MORE CLDS EVEN IF PCPN FAILS
TO MATERIALIZE ON SUN WILL LOWER TEMPS A FEW DEGREES.

AGAIN MADE LTL CHANGES TO EXTENDED PDS WITH NEXT CHC OF PCPN PSBLY
WED BUT DID NOT ADD ATTM.  BETTER CHCS APPEARED TO BE THU AND FRI
ALTHOUGH DID CONT A CHANCE INTO SAT AS NEXT WEAKENING UPR TROF MOVS
ACRS AREA.

CHERMOK

...
310 AM CDT SAT MAY 11 2002
SCATTERED THUNDERSTORMS ACROSS CWA THIS MORNING WITH DEVELOPMENT
PRETTY MUCH IN LINE WITH YESTERDAYS MODEL RUN. ONCE AGAIN MAIN
CHALLENGE TODAY LOOKS TO BE TEMPERATURES AND NORTHWARD EXTENT OF
WARM FRONT.

AT 07Z WARM FRONT EXTENDS FROM SURFACE LOW OVER EASTERN COLORADO
ACROSS NORTHERN KANSAS WITH CONVECTION NORTH OF THE FRONT.  PROFILERS
SHOWING 50+ KT H85 WINDS OVER CNTRL KS WITH 06Z RUC INDICATING STRONG
THETA-E ADVECTION TO CONTINUE OVER THE CWA THROUGH THE FIRST PART OF
THE MORNING BEFORE SHIFTING EAST OF THE AREA BY 18Z.  WILL THUS CARRY
SCT TSTORMS THROUGH THIS MORNING WITH A CHANCE OF ADDITIONAL
THUNDERSTORMS THIS AFTERNOON AS FRONT PUSHES THROUGH...ESPECIALLY
SERN PORTION OF CWA.  06Z META JUST STARTING TO COME IN AND SERN
PARTS OF CWA STILL LOOK LIKE THEY COULD SEE SOME SEVERE STORMS THIS
AFTERNOON WITH GOOD INSTABILITY AND SHEAR OVER THE AREA. SCT STORMS
LIKELY TO HANG ON OVER EXTREME SERN CORNER OF THE CWA TONIGHT BEFORE
FINALLY SHIFTING SOUTH OF THE CWA ON SUNDAY. GENERALLY WENT WITH A
BLEND OF ETA/AVN FOR TEMPEATURES TODAY WITH POSITION OF FRONT AND
EXTENT OF CLOUDS MAIN FACTORS IN ACTUAL HIGHS TODAY.

INTRODUCED SOME POPS THURSDAY AND FRIDAY IN EXTENDED BASED ON
ECMWF AND NEW MRF/AVN.

FOBERT

IF YOU HAVE COMMENTS ON THE NEW FORECAST DISCUSSION
FORMAT...PLEASE E-MAIL THEM TO W-OAX.WEBMASTER@NOAA.GOV OR CALL
DAVE THEOPHILUS AT 402-359-5166.

.OMA...NONE.
CHERMOK

In the hours before

Special weather statement, May 11, 12:20 PM CDT, 3 hours 15 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-112330-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1220 PM CDT SAT MAY 11 2002

STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO LATE
EVENING IN PARTS OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA...ALONG
AND SOUTH OF A LINE FROM AROUND SEWARD NEBRASKA TO RED OAK IOWA.

A WARM FRONT OVER NORTHERN KANSAS IS EXPECTED TO MOVE INTO
SOUTHEAST NEBRASKA THIS AFTERNOON...AND HEATING ALONG AND SOUTH
OF THIS FRONT WILL CREATE EXTREMELY UNSTABLE CONDITIONS.  THE
HEATING COMBINED WITH THE WARM FRONT AND AN UPPER LEVEL
DISTURBANCE LIFTING OUT OF SOUTHEAST COLORADO SHOULD PROVIDE THE
NECESSARY LIFT TO CAUSE THUNDERSTORM DEVELOPMENT.  WITH THE
INITIAL THUNDERSTORM DEVELOPMENT...VERY LARGE HAIL AND ISOLATED
TORNADOES WILL BE POSSIBLE.  THE SEVERE THREAT SHOULD SHIFT TO
HIGH WINDS AND HEAVY RAIN THEN BY MID EVENING AS THE WARM FRONT
IS OVERTAKEN BY A COLD FRONT THAT WILL BE MOVING SOUTHEAST ACROSS
NEBRASKA.

ALTHOUGH ISOLATED SEVERE WEATHER IS POSSIBLE IN THE COOLER AIR
NORTH OF THE FRONT...THE LOCATION OF THE FRONTS WILL PLAY A
SIGNIFICANT ROLE IN THUNDERSTORM COVERAGE AND LOCATION LATER THIS
AFTERNOON.

SPOTTER GROUPS SHOULD CONTINUE TO MONITOR THE LATEST FORECASTS
AND STATEMENTS.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION...IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

CHERMOK

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 10:24 PM CDTSevere Thunderstorm WarningOAXGage36 min
May 11, 2:55 AM CDTSevere Thunderstorm WarningOAXJefferson35 min
May 11, 4:01 PM CDTTornado WarningOAXJefferson29 min
May 11, 4:13 PM CDTSevere Thunderstorm WarningOAXGage62 min
May 11, 4:31 PM CDTSevere Thunderstorm WarningOAXLancaster29 min
May 11, 5:21 PM CDTSevere Thunderstorm WarningOAXPawnee24 min
May 11, 6:26 PM CDTSevere Thunderstorm WarningOAXRichardson64 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.